Funnel Cloud, Galveston
- When
- May 23, 10:51 AM CST to 10:53 AM CST
- Where
- Galveston County, 2.4 mi NNE of Texas City Gulf Arpt
- Reported by
- Social Media
- Coordinates
- 29.430, -94.930
A funnel cloud was sighted.
Several funnel clouds were sighted.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HGX wrote it up.
Several funnel clouds were sighted.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at May 23, 8:54 AM CST, 1 hour 57 minutes earlier.
Area Forecast Discussion National Weather Service Houston/Galveston TX 954 AM CDT Wed May 23 2018 .UPDATE... Typical summer-like weather anticipated across SE TX today, with temperatures as of 9 AM already in the low 80s and dewpoints in the mid to upper 70s. Convective temperatures have already been met along the coast and over the Gulf waters, and should quickly be met further inland with convective temperatures ranging between 82-85 degrees. High temperatures today will warm into the upper 80s to low 90s. Cloud cover will become more widespread by the afternoon hours as precipitable waters approach 1.8-1.9 inches. Current radar imagery shows a scattering of showers and thunderstorms across the bays and Gulf waters, with most of the inland precipitation south of I-10. Short term guidance indicates decent shower and thunderstorm coverage continuing to fill in along the coast this morning, with coverage increasing and spreading inland this afternoon. Instability parameters show lapse rates becoming unstable and rising to 7.5-8.0 deg C/km with CAPE values between 2,000-3,000 J/kg, but little in the way of wind shear. Stronger storms could yield locally heavy downpours, and frequent lightning can be anticipated. The HRRR, ARW, and Texas Tech WRF solutions are all in agreement with convection pushing further inland past I-10 around noon. Most of precipitation should begin to dissipate shortly after sunset with the loss of daytime heating. Low temperatures tonight will fall into the upper 60s to low 70s, with skies should become partly cloudy. Hathaway && .PREV DISCUSSION... /ISSUED 653 AM CDT Wed May 23 2018/ AVIATION [12Z TAF Issuance]... Patchy ground fog has been observed at a few of the terminals this morning but overall should not be an issue. VFR ceilings are expected today with convection beginning in the next 3-6 hours. TAFs have convection starting around 15-17Z with VCTS for the afternoon from 17Z to around 22Z. Timing based upon HRRR and WRF model trends. Axis of higher moisture noted on GOES derived precipitable water imagery was loated just off the coast SE of Galveston. This moisture should begin to push inland and with daytime heating allow for scattered showers and thunderstorms starting along the coast and then pushing inland. TSRA affecting each airport will be difficult to pinpoint given the scattered coverage of the activity but may need to update for TSRA and gusty thunderstorm winds as convection evolves. After 00-02Z Thursday winds should become less than 5 knots with mainly VFR ceilings if any. There may be some ground fog again for Thursday morning. Overpeck PREV DISCUSSION /Issued 413 AM CDT Wed May 23 2018/... Patchy fog has begun to settle in across portions of the area again this morning with some very isolated showers over the waters and right along the coast. Much like the past several days, any fog should dissipate quickly after sunrise. Another round of showers and thunderstorms is expected today, although short term guidance is suggesting higher coverage than yesterday. Model soundings indicate PWs between 1.7 and 2 inches, which is up from yesterday and likely the cause of the higher coverage. Soundings also indicate an inverted V again this afternoon, so gusty winds will remain a threat with the stronger storms. Showers and storms should diminish after sunset with loss of heating. Scattered showers and thunderstorms will still be possible each day heading into the weekend, but the better potential will shift off to the east as upper level ridging pushes into West Texas. Conditions look much drier heading into the start of next week as we are sandwiched between upper ridging over West Texas and an upper low over the N Central Gulf. Models are also indicating the possibility of some tropical development in the eastern or central Gulf, taking the center of the surface low anywhere from E Louisiana to Florida. This should keep the better rain potential well off to our east. However, with dry conditions and upper ridging sliding even closer, high temperatures will climb into the mid to upper 90s by early next week with heat index values in the low to mid 100s. If realized, this would give us another multi- day run at record high temperatures across the area. Given the onset of these hot temperatures this early in the year coupled with the upcoming holiday weekend, heat safety and check the backseat messaging will be paramount. 11 MARINE... Surface analysis at 08Z shows a weak pressure gradient across much of Texas. Onshore winds should continue around 10 knots for the next several days with seas around 2-3 feet offshore and 1-2 feet near shore. We continue to monitor the possibility of tropical cyclone formation over the eastern Gulf of Mexico for Friday into the weekend. At this time, no impacts are expected other than maybe higher seas. That is if something forms to begin with. Overpeck && .PRELIMINARY POINT TEMPS/POPS... College Station (CLL) 89 70 90 71 93 / 30 20 30 10 20 Houston (IAH) 89 72 90 73 93 / 50 20 30 20 30 Galveston (GLS) 87 77 86 77 87 / 50 20 30 20 30 && .HGX WATCHES/WARNINGS/ADVISORIES... TX...NONE. GM...NONE. && Update...08
Hazardous Weather Outlook National Weather Service Houston/Galveston TX 427 AM CDT Wed May 23 2018 TXZ163-164-176>179-195>200-210>214-226-227-235>238-300-313- 335>338-436>438-240930- Austin-Brazoria Islands-Brazos-Burleson-Chambers-Coastal Brazoria- Coastal Galveston-Coastal Harris-Coastal Jackson- Coastal Matagorda-Colorado-Fort Bend- Galveston Island and Bolivar Peninsula-Grimes-Houston- Inland Brazoria-Inland Galveston-Inland Harris-Inland Jackson- Inland Matagorda-Madison-Matagorda Islands-Montgomery- Northern Liberty-Polk-San Jacinto-Southern Liberty-Trinity-Walker- Waller-Washington-Wharton- 427 AM CDT Wed May 23 2018 This hazardous weather outlook is for portions of Southeast Texas.. .DAY ONE...Today and Tonight Scattered showers and thunderstorms are expected today. Brief, but locally heavy rain and gusty winds will be possible with the stronger storms. The storms are expected to end during the early evening. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The warmer than normal afternoon temperatures are expected continue through the next week. Near-record heat is expected early next week with heat index values in the low to mid 100s. Because of how early in the year this heat is occurring, residents are urged to take precautions for heat illness. These include taking frequent breaks if working outdoors, wearing lightweight and loose-fitting clothing and drinking plenty of water. In addition, please remember to check the backseat for children and pets. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. GMZ330-335-350-355-370-375-240930- Coastal waters from Freeport to Matagorda Ship Channel TX out 20 NM-Coastal waters from High Island to Freeport TX out 20 NM- Galveston Bay-Matagorda Bay- Waters from Freeport to Matagorda Ship Channel TX from 20 to 60 NM-Waters from High Island to Freeport TX from 20 to 60 NM- 427 AM CDT Wed May 23 2018 This hazardous weather outlook is for portions of Southeast Texas.. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
Special Weather Statement National Weather Service Houston/Galveston TX 1042 AM CDT WED MAY 23 2018 TXZ213-231615- Inland Harris TX- 1042 AM CDT WED MAY 23 2018 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HARRIS COUNTY UNTIL 1115 AM CDT... At 1041 AM CDT, Doppler radar was tracking a strong thunderstorm over Greater Uptown, or over Hunters Creek Village, moving northwest at 15 mph. Pea size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Bellaire, West University Place, Jersey Village, Hunters Creek Village, Bunker Hill Village, Piney Point Village, Greenway / Upper Kirby Area, Spring Branch North, Neartown / Montrose, Memorial Park, Spring Branch West, University Place, Addicks Park Ten, Spring Valley, Astrodome Area, Afton Oaks / River Oaks Area, western Greater Heights, Midtown Houston, Macgregor and northeastern Eldridge / West Oaks. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 2968 9536 2963 9548 2991 9577 3004 9550 TIME...MOT...LOC 1541Z 150DEG 13KT 2975 9549 Hathaway
The Houston radar (KHGX), 15 km away, was scanning. The volume nearest the first event began at 16:52 UTC.
5 funnel cloud. Local standard time, as filed.
A funnel cloud was sighted.
A funnel cloud was sighted.
A funnel cloud was sighted near FM 1462 close to Iowa Colony.
A funnel cloud was sighted in North Alvin heading toward Pearland.
A funnel cloud sighted near Sienna Plantation was moving north towards Shadow Creek.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 746492, 746493, 746494, 746495, 746497.